New Mexico, 2023

High Wind in New Mexico, April 4, 2023

April 4, 2023 · NWS MAF · 2 events in 2 counties and zones

This is a continuation of the event from the previous day. A series of shortwaves rounding a larger Intermountain West trough brought prolonged westerly strong to high winds to much of southeast New Mexico and West Texas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

This is a continuation of the event from the previous day. A series of shortwaves rounding a larger Intermountain West trough brought prolonged westerly strong to high winds to much of southeast New Mexico and West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 4, 3:38 AM MST, 6 hours 17 minutes earlier.

Area forecast discussion, Apr 4, 3:38 AM MST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
538 AM CDT Tue Apr 4 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 347 AM CDT Tue Apr 4 2023

WV imagery shows the upper trough centered over Utah, leaving
progressive Southwest flow aloft over West Texas and Southeast New
Mexico, and suggesting a mountain wave signature already developing
over the Guadalupes.  KMAF 00Z sounding showed mixing to 700mb
yesterday, and forecast soundings for this afternoon conservatively
mix to at least 675mb or higher, suggesting a very windy day across
the area.  700mb height gradients invof the Guadalupes tighten up to
~ 60m/85nm by 18Z.  Current wind grids look good, in line w/MOS and
NBM 90 numbers, for high winds and BLDU this afternoon across
Southeast New Mexico and most of West Texas.  RH at KMAF is a
whopping 10% at 08Z, and models are having a tough time capturing
this.  We've heavily relied on HRRR dewpoints this AM as a result.
Needless to say, extreme fire weather will be the main concern
today.  See fire wx discussion below for all the non-juicy details.

The Pac front now looks to arrive SE NM late afternoon...a little
later than previously advertised.  As a result, afternoon highs will
be a degree or so warmer than previously forecast as well.  This
will leave afternoon highs a degree or so below normal Eddy County,
but above-normal elsewhere.

Late tonight, a cold front will drop in behind the exiting trough,
taking overnight lows to below normal all but the extreme southeast,
despite continued mixing.  This looks to be this year's Easter snap,
should there be one.  Post-frontal CAA will usher in highs Wednesday
8-10F below normal, with a fetch of high clouds increasing during
the afternoon in southwest flow aloft.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 347 AM CDT Tue Apr 4 2023

A fairly benign upper level pattern is expected for the long term
following the departure of the massive trough by 00z Thursday. A
weak and slow-moving low amplitude trough meanders across the Desert
Southwest late week with upper level ridging building as we move
into next Sunday/Monday.

Persistent surface high pressure across the central Plains through
the tail-end of the week maintains easterly upslope flow for
Thursday, Friday, and Saturday. This brings some good moisture into
the region, moderating low temperatures into the 40s and 50s through
the weekend. Low clouds thanks to the upslope flow on Thursday
and Friday help keep high temperatures on the cool side,
especially on Friday with most hung up in the 60s. Some rain
showers look possible though uncertainty in the extent of this is
quite high given continued disagreement between global models.
The GFS has a weaker trough and keeps most of the rain to the east
of us while the ECMWF has a stronger trough and is wetter.
Regardless, eastern and southeastern zones have the highest
chances though showers may extend as far north and west as
Southeast New Mexico.

Surface winds veer to the south by Sunday as the upper ridge builds,
bringing the return of widespread 80 degree high temperatures which
carries into Monday as well. Blended guidance is hinting at more
rain shower chances Sunday afternoon mostly south and west of the
Pecos, but am not buying too much into this with the GFS and ECMWF
generally out of phase with the upper pattern this far out.

-Munyan

&&

.AVIATION...
(12Z TAFS)
Issued at 534 AM CDT Tue Apr 4 2023

Southwest surface winds will veer to west Today and increase
substantially w/the arrival of an upper-level storm system. MVFR
BLDU is anticipated. Winds will then veer to northwest this
evening w/the arrival of a Pac front, but remain elevated into
the overnight hours. Little to no clouds expected.

&&

.FIRE WEATHER...
Issued at 347 AM CDT Tue Apr 4 2023

 **EXTREME TO HISTORIC FIRE WEATHER CONDITIONS EXPECTED TODAY**

After an already exceptionally dry day yesterday with many locations
falling to 5% relative humidity or lower, (and dewpoints as low as
-20 to -30F at times!!) overnight moisture recovery will be
 absolutely abysmal with many stations still reporting dewpoints
 of 10F or lower this morning. Despite a reprieve from the winds,
 the extremely dry conditions persisting warrant the current
 overnight Red Flag Warning.

The stage is set for widespread extreme to historic fire weather
conditions later today as an intense upper trough deepens across
the Great Basin and Four Corners regions. The speed max of 110-
115kts at 500mb associated with this system passes over NE New
Mexico and the Texas Panhandle but is still bringing 70 to 90kts
over our area. Mostly clear skies and intense insolation this
afternoon allows full mixing to ~650mb based on forecast
soundings. Not only will this reinforce the exceptionally dry
conditions like we saw yesterday, but will tap into the strong
winds aloft, providing wind gusts of 40 to 55 kts. As a result,
RFTIs will be topping out at 8 to 9 across the region, locally
maxing out at 10. While fuel loading is near to below average,
concerns for a large wildfire outbreak aren't that great, though
the strong winds can easily overcome this for fire spread. Fuels,
especially the short- fuse fuels, are very cured with the extended
periods of drying seen lately and ERCs reflect this as most of the
area is greater than the 75th percentile with the Trans Pecos and
Permian Basin above the 90th percentile. The only possible bright
spot in this is as a Pacific front pushes through late this
afternoon into the early evening, dewpoints may briefly rise ahead
of the front as moisture pools along the boundary. Of course,
this will be short lived as much drier air filters in behind it
anyway. It is also worth noting that as this front pushes through,
wind directions shift from the west to the north-northwest which
may pose a challenge to firefighters working on any fires.
Needless to say, the Red Flag Warning expands to the entire CWA
later this morning, carrying through 04z this evening as wind
speeds decrease after decoupling.

Beyond today, Wednesday remains quite dry with single digit relative
humidities persisting. Thankfully, the lighter winds keep fire
weather conditions capped at elevated to near-critical for the most
part. Surface winds veer to the east moving into Thursday, bringing
up moisture considerably, essentially putting a lid on fire concerns
through the weekend.

-Munyan

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               87  41  68  43 /   0   0   0   0
Carlsbad                 76  33  67  36 /   0   0   0   0
Dryden                   93  50  74  50 /   0   0   0   0
Fort Stockton            88  42  68  47 /   0   0   0   0
Guadalupe Pass           68  32  60  40 /   0   0   0   0
Hobbs                    77  35  64  34 /   0   0   0   0
Marfa                    81  32  69  37 /   0   0   0   0
Midland Intl Airport     85  40  67  42 /   0   0   0   0
Odessa                   84  41  67  43 /   0   0   0   0
Wink                     84  37  67  39 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 11 PM CDT /10 PM MDT/ this evening for
     Andrews-Borden-Central Brewster County-Chinati Mountains-
     Chisos Basin-Davis Mountains-Davis Mountains Foothills-
     Dawson-Eastern Culberson County-Ector-Gaines-Glasscock-
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains-Howard-Loving-Marfa Plateau-Martin-Midland-
     Mitchell-Reeves County Plains-Scurry-Van Horn and Highway
     54 Corridor-Winkler.

     High Wind Warning until 3 AM CDT /2 AM MDT/ Wednesday for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     Wind Advisory until 7 AM CDT this morning for Chinati Mountains-
     Davis Mountains-Eastern Culberson County-Van Horn and
     Highway 54 Corridor.

     High Wind Warning until 11 PM CDT this evening for Andrews-
     Borden-Central Brewster County-Chinati Mountains-Chisos
     Basin-Davis Mountains-Davis Mountains Foothills-Dawson-
     Eastern Culberson County-Ector-Gaines-Howard-Loving-Lower
     Brewster County-Marfa Plateau-Martin-Midland-Pecos-Presidio
     Valley-Reeves County Plains-Scurry-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     Wind Advisory until 11 PM CDT this evening for Crane-Glasscock-
     Mitchell-Reagan-Terrell-Upton.

     Red Flag Warning until 11 PM CDT this evening for Crane-Lower
     Brewster County-Pecos-Presidio Valley-Reagan-Terrell-Upton-
     Ward.

NM...Red Flag Warning until 10 PM MDT this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     High Wind Warning until 2 AM MDT Wednesday for Guadalupe
     Mountains of Eddy County.

     Wind Advisory until 6 AM MDT early this morning for Central Lea
     County-Eddy County Plains-Northern Lea County.

     High Wind Warning until 10 PM MDT this evening for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

&&

SHORT TERM...44
LONG TERM....16
AVIATION...44
Hazardous weather outlook, Apr 4, 12:59 AM MST, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
259 AM CDT Tue Apr 4 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-050800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
259 AM CDT Tue Apr 4 2023 /159 AM MDT Tue Apr 4 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Extreme to historic fire weather conditions are expected Tuesday
across the entire region, with very high to extreme fire danger. A
Red Flag Warning is in effect, and any fire that starts will have
the potential to grow and spread rapidly out of control.

A High Wind Warning is in effect for the southeast New Mexico plains
and most of west Texas and a Wind Advisory is in effect for the
southeastern Permian Basin and Terrell County until this evening.

A High Wind Warning is in effect through late Tuesday night for the
Guadalupe and Delaware Mountains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Near critical to critical fire weather conditions are possible
Wednesday for most of the region due to very low humidity.

High winds are possible through Guadalupe Pass Friday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Apr 4, 5:17 AM MST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
717 AM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     NON-TSTM WND GST 3 NNW PINE SPRINGS      31.93N 104.83W
04/03/2023  M66 MPH          CULBERSON          TX   MESONET

            MESONET STATION GDBT2 THE BOWL.

0622 PM     NON-TSTM WND GST PINE SPRINGS            31.89N 104.81W
04/03/2023  M64 MPH          CULBERSON          TX   MESONET

            MESONET STATION 60 PINE SPRINGS GMNP.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
April 4, 9:55 AM MST to 5:55 PM MST
Where
Eddy County Plains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Northern Lea County

When
April 4, 1:50 PM MST to 5:55 PM MST
Where
Northern Lea County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093495, 1093496.